Discussions that mention synthroid

Thyroid Disorders board


I too have just been put on Armour for my underactive thyroid (Hashimoto's to be exact). I had been on Synthroid for 6 years, and though my test levels looked okay, I still felt awful (tired, cranky, dry skin and hair, ect.). I keep reading about people being put on 30mg or 60 mg of Armour... my doc put my on 180mg right off the bat. Is this a little odd? I was only on .088 mcg of Synthroid. Seems like he gave me way too much.

Also, I take all 180mg right away in the morning and get really anxious and jittery for hours and then get tired mid-afternoon. For some reason, however, I still can't sleep at night. I don't take naps during the day... you would think I would fall right to sleep. Does anybody have any suggestions as to what I should to do to prevent this or to adjust more quickly to the medication??? Cut the pill in half like I have been reading about?
TT2, Yes, that is a big starting dose. According to the conversion charts, you probably would have started at no more than 60mg. But Armour and Synthroid(or Levoxyl)are kind of like apples and oranges. One thing about Armour is it works better for most people to take 1/2 in early a.m. and the other in the afternoon. You are getting a pretty big dose of T3 that you weren't getting from your other meds. You should probably call your dr. and ask of if can give you a new rx for 90mg and then cut that in half for morning and afternoon to start with. Most drs. undermedicate with Armour to start with, which can almost be worse though. It takes about 2 weeks to adjust to the dosage of Armour. Anyway, call your dr., that's what they're there for. Good Luck. :) IWL
[quote]Originally posted by TinyTot2:
I keep reading about people being put on 30mg or 60 mg of Armour... my doc put my on 180mg right off the bat. Is this a little odd? I was only on .088 mcg of Synthroid. Seems like he gave me way too much.

That IS way too much. You were on 88mcg (.088mg) Synthroid, which is 88mcg of T4.

For Comparison, 180mg Armour has 114mcg T4 PLUS 27mcg T3. Since T3 is four times more active than T4, what you are taking is the equivalent of approximately 222mcg Synthroid.

Your doctor effectively increased your dose by a factor of 2 1/2 which is dangerous!

For your safety, it might be wise to cut back on your Amour or stop it completely (I suggest 60mg after a break of a week at this point) and discuss this information with your doctor immediately!

I'm glad I asked about this. Immediately after my pharmacist said "this is an extremely high dose" I thought something was weird. I DO NOT want to go back on my Synthroid. I have been taking it for so long and I don't feel any different than I did before the docs discovered that I was hypo. Should I try just taking 1/2 a pill instead and tell my doc what I am doing? What could happen if I keep taking such a high dose?